I’ve joined this forum as I have a parent suffering from PD.
To rewind my Dad was diagnosed with PD in 2013. From what I understand the early symptom was a small tremor in one finger and tingling in one arm. He went to a GP who was very quick to say “I know what this is” and give him a diagnosis of Parkinson’s.
He wasn’t initially given any sort of scans, and the diagnosis was based predominantly on self reported symptoms.
The main course of treatment was a prescription of Stalevo, at a relatively low dose.
As his symptoms have progressed I’ve never noticed the medication having any sort of positive effect, in fact the opposite is probably more noticeable. He slumps more, becomes very tired, seems less able to speak and move.
He’s currently at a final stage level of health where he requires help to do everything from eating, to washing, etc and is unable to walk. His dose of Stalevo has increased as his symptoms have progressed.
He was given both MRI and DAT(?) scans at one point (within the past 2 years) and neither showed anything that would suggest he had Parkinson’s, although I understand neither are reliable diagnostic tools so this could just simply be a false negitive.
One thing I’ve always wondered is what if someone was wrongly diagnosed (due to the imprecision in diagnosis) and was prescribed Stalevo? Would it effectively induce the symptoms and degeneration associated with PD?
It’s more out of interest than a belief that this could be a possibility. The most likely is his Parkinson’s doesn’t respond well to medication, and it’s just bad luck.
Thanks in advance for any advice, personal experience, or medical knowledge your able to share!
Welcome to the forum.
We’re sure some of our members will be along soon to share their experiences with you.
Meanwhile, if you would like to talk to one of our advisers about your Dad’s treatment or have any questions regarding his medications, you can always call our confidential helpline. Feel free to give us a call on 0808 800 0303.
Hi. You’d need a physician to give you an authoritative answer to your query, but for what it is worth, I don’t think taking drugs for Parkinson’s can cause Parkinson’s, or at least not in the way you describe. The sad fact is that Parkinson’s is a degenerative condition and we do get worse, so the drugs we were taking become less effective. From what you describe, your dad’s degeneration does appear to have been very fast, which is bad luck. My own father’s degeneration with Parkinson’s was also very rapid. My own is much slower, but that may have something to do with age. My dad was 78 when he was diagnosed. I was 64. The general rule seems to be that the younger someone is when they develop the disease, the slower the progression.
Hello,in January 18 I was diagnosed by a neurologist he put me on safinamide,zI was on it doing ok till November last,then I had an appointment with him he said he was putting me on Co-Beneldopar as he said it would do me some good,NOT,I was on it till February this year it was the worst nightmare of my life from the first one I took,then on the February appointment I told him I don’t think so have PD he looked at me a bit worried when I told him how those tablets served me they done my brain in ,so he took me off of all my PD drugs,that was the last I saw of him,he passed me on to one of his understudies ,when zI told her I don’t think I have PD she said I could have a pat scan ,so last month I had one,it came back showing no sign of PD ,but on the low side of being normal,so I made an appointment to see her as to what the low end to being normal was,she said that I may get PD in a couple of years time, now I don’t know weather to contact someone for compensation,I don’,t think these so called neurologists should get away with causing us damage with wrong medications for their misdiagnosis,do you?bye.
Johnny, I’m not sure if your dad is still living. If not, my heart goes out to you. If he is, I would talk to a functional movement neurologist and see about taking your dad off of meds. My mom was misdiagnosed and on Sinemet and Mirapex unnecessarily for 15 years! It seems like your dad reached the point where the meds aren’t helping anyways, so maybe taking him off would help. Unfortunately I may have reached out too late. If that is the case, know that even if it was a misdiagnosis, you are not alone. I just found out that about 50% of PD diagnoses from GPs are incorrect. This has to change!